Alert archive / Arizona / Dust Storm Warnings in 2017
Dust Storm Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this dust storm warning at Aug 23, 2017, 4:28 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2017, 4:28 PM MST (23:28 UTC)
- Expired
- Aug 23, 2017, 7:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 906 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 2087 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
396 WWUS75 KTWC 232328 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 428 PM MST Wed Aug 23 2017 AZZ504-505-240200- /O.NEW.KTWC.DS.W.0004.170823T2328Z-170824T0200Z/ /O.CON.KTWC.DU.Y.0026.000000T0000Z-170824T0200Z/ Tucson Metro Area-South Central Pinal County- Including the city of Picacho Peak State Park 428 PM MST Wed Aug 23 2017 ...DUST STORM WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING... ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... The National Weather Service in Tucson has issued a Dust Storm Warning, which is in effect until 7 PM MST this evening. * IMPACTS...Blowing dust can restrict visibilities below a mile posing a significant hazard to motorists along Interstate 10 northwest of Tucson. * TIMING...Areas of blowing dust are likely through 7 pm MST. * WINDS...Thunderstorm winds of 30 to 40 mph with gusts to 50 mph will produce areas of blowing dust. * VISIBILITY...could be reduced to near zero at times. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon * Current air pollution levels are available from the Pima County Department of Environmental Quality website at www.pima.gov/deq or by calling (520) 724-7446 * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blowing Dust Advisory means that blowing dust will restrict visibilities below one mile in some areas. Travelers are urged to use caution. If you encounter localized dense blowing dust... especially near plowed fields or construction sites...do not drive into it if at all possible. A Dust Storm Warning means severely limited visibilities are expected with blowing dust. Blowing dust can quickly reduce visibility...causing accidents that may involve chain collisions and multiple pileups. If dense dust is observed blowing across or approaching a roadway...pull your vehicle off the pavement as far as possible to stop. Turn off the lights...Set the emergency brake...and take your foot off of the brake pedal to ensure brake lights are not illuminated. Persons with respiratory problems should stay indoors until the storm passes. Stay tuned to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for later statements concerning this dust storm. && $$ AZZ501-502-240200- /O.CON.KTWC.DU.Y.0026.000000T0000Z-170824T0200Z/ Western Pima County-Tohono O'Odham Nation- Including the cities of Ajo and Sells 428 PM MST Wed Aug 23 2017 ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... * IMPACTS...Blowing dust can restrict visibilities below a mile posing a significant hazard to motorists along Interstate 10 northwest of Tucson and Routes 15 and 86 west of Tucson. * TIMING...Areas of blowing dust are likely through 7 pm MST. * WINDS...Southeast winds of 25 to 35 mph with gusts to 45 mph could produce areas of blowing dust. * VISIBILITY...could be reduced to less than 1 mile at times. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon * Current air pollution levels are available from the Pima County Department of Environmental Quality website at www.pima.gov/deq or by calling (520) 724-7446 PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blowing Dust Advisory means that blowing dust will restrict visibilities below one mile in some areas. Travelers are urged to use caution. If you encounter localized dense blowing dust... especially near plowed fields or construction sites...do not drive into it if at all possible. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
554 WWUS75 KTWC 240001 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 501 PM MST Wed Aug 23 2017 AZZ504-240200- /O.CAN.KTWC.DS.W.0004.000000T0000Z-170824T0200Z/ /O.CON.KTWC.DU.Y.0026.000000T0000Z-170824T0200Z/ Tucson Metro Area- 501 PM MST Wed Aug 23 2017 ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... ...DUST STORM WARNING IS CANCELLED... The National Weather Service in Tucson has cancelled the Dust Storm Warning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blowing Dust Advisory means that blowing dust may restrict visibilities below one mile in some areas. Travelers are urged to use caution. If you encounter localized dense blowing dust... especially near plowed fields or construction sites...do not drive into it if at all possible. && $$ AZZ505-240200- /O.CON.KTWC.DS.W.0004.000000T0000Z-170824T0200Z/ /O.CON.KTWC.DU.Y.0026.000000T0000Z-170824T0200Z/ South Central Pinal County- Including the city of Picacho Peak State Park 501 PM MST Wed Aug 23 2017 ...DUST STORM WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... * IMPACTS...Blowing dust can restrict visibilities below a mile posing a significant hazard to motorists along Interstate 10 northwest of Tucson. * TIMING...Areas of blowing dust are likely through 7 pm MST. * WINDS...Thunderstorm winds of 30 to 40 mph with gusts to 50 mph will produce areas of blowing dust. * VISIBILITY...could be reduced to near zero at times. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon * Current air pollution levels are available from the Pima County Department of Environmental Quality website at www.pima.gov/deq or by calling (520) 724-7446 * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blowing Dust Advisory means that blowing dust will restrict visibilities below one mile in some areas. Travelers are urged to use caution. If you encounter localized dense blowing dust... especially near plowed fields or construction sites...do not drive into it if at all possible. A Dust Storm Warning means severely limited visibilities are expected with blowing dust. Blowing dust can quickly reduce visibility...causing accidents that may involve chain collisions and multiple pileups. If dense dust is observed blowing across or approaching a roadway...pull your vehicle off the pavement as far as possible to stop. Turn off the lights...Set the emergency brake...and take your foot off of the brake pedal to ensure brake lights are not illuminated. Persons with respiratory problems should stay indoors until the storm passes. Stay tuned to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for later statements concerning this dust storm. && $$ AZZ501-502-240200- /O.CON.KTWC.DU.Y.0026.000000T0000Z-170824T0200Z/ Western Pima County-Tohono O'Odham Nation- Including the cities of Ajo and Sells 501 PM MST Wed Aug 23 2017 ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... * IMPACTS...Blowing dust can restrict visibilities below a mile posing a significant hazard to motorists along Interstate 10 northwest of Tucson and Routes 15 and 86 west of Tucson. * TIMING...Areas of blowing dust are likely through 7 pm MST. * WINDS...Southeast winds of 25 to 35 mph with gusts to 45 mph could produce areas of blowing dust. * VISIBILITY...could be reduced to less than 1 mile at times. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon * Current air pollution levels are available from the Pima County Department of Environmental Quality website at www.pima.gov/deq or by calling (520) 724-7446 PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blowing Dust Advisory means that blowing dust will restrict visibilities below one mile in some areas. Travelers are urged to use caution. If you encounter localized dense blowing dust... especially near plowed fields or construction sites...do not drive into it if at all possible. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
605 WWUS75 KTWC 240157 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 657 PM MST Wed Aug 23 2017 AZZ505-240300- /O.EXP.KTWC.DS.W.0004.000000T0000Z-170824T0200Z/ /O.EXP.KTWC.DU.Y.0026.000000T0000Z-170824T0200Z/ South Central Pinal County- Including the city of Picacho Peak State Park 657 PM MST Wed Aug 23 2017 ...DUST STORM WARNING WILL EXPIRE AT 7 PM MST THIS EVENING... ...BLOWING DUST ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING... Localized areas of blowing dust could still briefly reduce visibilities to near 1 mile through 8 PM. $$ AZZ501-502-504-240300- /O.EXP.KTWC.DU.Y.0026.000000T0000Z-170824T0200Z/ Western Pima County-Tohono O'Odham Nation-Tucson Metro Area- Including the cities of Ajo and Sells 657 PM MST Wed Aug 23 2017 ...BLOWING DUST ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING... Localized areas of blowing dust could still briefly reduce visibilities to near 1 mile through 8 PM. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Aug 23, 2:15 PM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 23, 2:15 PM MST, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 215 PM MST Wed Aug 23 2017 .SYNOPSIS...Expect scattered thunderstorms into this evening. Some storms will produce heavy rain, especially east and south of Tucson. Gusty winds may produce areas of blowing dust northwest of Tucson late into early evening. Isolated to scattered thunderstorms will then prevail Thursday into early next week, with the greatest thunderstorm coverage mainly east to south of Tucson. && .DISCUSSION...Scattered thunderstorms should continue into this evening. The overall evolution of development has closely resembled a blend of mesoscale models. Storm cluster over Santa Cruz County figures to push a boundary northwestward/down the terrain. This could enhance storms ongoing over central Pima County and also produce some areas of blowing dust. Will keep blowing dust advisory going into early this evening. Latest rapid refresh model shows the peak storm coverage around 6 pm. Some of these storms could produce heavy rain due to slow and erratic movement. Showers and storms could linger until at least midnight east of Tucson, closest to upper level support. Models indicate mid level ridging/high pressure starts to shift into northern AZ as early as Thursday with resultant north to northeast mid level flow over SE AZ. While storm coverage will not be as widespread as today, enough moisture and instability will remain in place for isolated to scattered storms, especially east of Tucson. As the high becomes anchored to our north, easterly flow will keep enough moisture in place for daily rounds of isolated to scattered storms into early next week. While eastern locales will be most favored, any disturbance moving from east to west in the flow could help storms to progress into the western deserts on a given day. Timing of such an occurrence is difficult to pinpoint however. High temperatures will generally remain above seasonal averages, but fluctuate depending on thunderstorm timing. && .AVIATION...Valid thru 25/00Z. Scattered to numerous TSRA through 24/03z with MVFR cigs/vsbys in strongest storms. Brief wind gusts 35-45 kts may produce BLDU northwest of KTUS. Isolated -TSRA/-SHRA mainly east of KTUS late tonight into early Thursday morning, then scattered TSRA east of KTUS Thu afternoon. Otherwise, surface wind less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An easterly flow will develop by Friday keeping enough moisture around southeast Arizona for daily rounds of thunderstorms into next week. Coverage will vary from day to day but areas east of Tucson will be most favored overall. 20 foot winds will remain light except in the vicinity of thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory until 7 PM MST this evening for AZZ501-502-504-505. && KD Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 23, 11:58 AM MST, 4 hours 30 minutes before
Special Weather Statement National Weather Service Tucson AZ 1158 AM MST WED AUG 23 2017 AZZ503-507-513-231945- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 1158 AM MST WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND EAST CENTRAL SANTA CRUZ COUNTIES UNTIL 1245 PM MST... At 1158 AM MST, strong thunderstorms were located about 8 miles southwest of Sierra Vista, moving north at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sierra Vista, Huachuca City, Fort Huachuca, Coronado National Memorial, Canelo, Nicksville, Parker Canyon Lake, Ramsey Canyon Preserve and Elgin. LAT...LON 3159 11062 3167 11023 3133 11023 3133 11046 TIME...MOT...LOC 1858Z 172DEG 11KT 3145 11037 French
Special weather statement, Aug 23, 1:09 PM MST, 3 hours 19 minutes before
Special Weather Statement National Weather Service Tucson AZ 109 PM MST WED AUG 23 2017 AZZ503-504-507-513-232100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 109 PM MST WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL 200 PM MST... At 108 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 15 miles southeast of East Sahuarita to 14 miles east of Nogales. Movement was northwest at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Patagonia, Kino Springs, Canelo, Sonoita, Elgin, Patagonia Lake and Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3189 11088 3177 11045 3133 11046 3133 11087 TIME...MOT...LOC 2008Z 122DEG 14KT 3181 11070 3142 11069 French
Special weather statement, Aug 23, 2:41 PM MST, 1 hour 47 minutes before
Special Weather Statement National Weather Service Tucson AZ 241 PM MST WED AUG 23 2017 AZZ503-504-232215- Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 241 PM MST WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 315 PM MST... At 240 PM MST, strong thunderstorms were located 9 miles northwest of Tubac, moving northwest at 15 mph. Winds in excess of 40 mph and nickel sized hail will be possible with this storm. Locations impacted include... Green Valley, Tubac, Junction Of Highway 286 And Arivaca Road, Amado and Arivaca Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3178 11097 3152 11117 3166 11154 3207 11120 TIME...MOT...LOC 2140Z 118DEG 12KT 3170 11118 French
Special weather statement, Aug 23, 3:33 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
333 PM MST WED AUG 23 2017
AZZ507-508-512-513-232330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
333 PM MST WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 430
PM MST...
At 332 PM MST, A line of strong thunderstorms was located along a
line extending from 11 miles southeast of Rodeo, NM to 12 miles
southeast of Bisbee. Movement was northwest at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Douglas, Bisbee, Mcneal, Chiricahua National Monument, Rucker
Canyon, Portal, Junction Of Highways 80 And 90, Bisbee-Douglas
Airport, Pirtleville and Elfrida.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3133 10979 3156 11020 3207 10929 3190 10905
3133 10905
TIME...MOT...LOC 2232Z 124DEG 31KT 3171 10890 3127 10979
FrenchThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:58 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 9 hr |
| Aug 23, 11:58 AM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Aug 23, 12:38 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 112 min |
| Aug 23, 1:09 PM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
| Aug 23, 2:41 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Aug 23, 3:21 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 23, 3:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Aug 23, 3:33 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 117 min |
| Aug 23, 3:33 PM MST | Special Weather Statement | TWC | Cochise | 57 min |
| Aug 23, 3:45 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 90 min |
| Aug 23, 3:51 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Aug 23, 4:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 23, 4:11 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 23, 4:12 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Aug 23, 4:29 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 46 min |
| Aug 23, 4:34 PM MST | Flash Flood Warning | TWC | Pinal | 116 min |
Nearby
Dust Storm Warnings in Arizona, 2017Every dust storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.